Q. How to differentiate between ulcerative colitis and Crohn's disease?

Answered by Dr. Babu Lal Meena and medically reviewed by iCliniq medical review team.
New
Do you have a question on Ulcerative Colitis or Diarrhea? We have medical experts to help you right away. Ask a Doctor Now »

Hello doctor,

My 6 year old daughter was born with tyrosinemia type 1. She had diarrhea and bloody stools for 10 days, a month back. She was tested for many things, and everything came back normal, except her calprotectin level was 1250 while she had loose and bloody stools. She was admitted and had a cleanse and got an endoscopy done, and it showed lots of inflammation. She was put on a high dosage of steroids and Sulfasalazine for five weeks. The bleeding has stopped, and we weaned off the steroids.

The biopsy results said it was IBD. Two weeks ago, she had her calprotectin level checked again, and it was in the 200. This week, we checked it again, and it was 39. I will include pictures of the biopsy results and pictures of the endoscopy. Her doctor said that the reports are not 100 % fine, and it is either UC or Crohn's. The doctor said that further down the line, we would be able to know which one she has. I would love to get a second opinion on what it could be.

Related Questions:

Antibiotic-Associated Diarrhea (AAD)
What is the treatment for Crohn's disease?
Are my symptoms pointing towards Crohn's disease?

Dr. Babu Lal Meena

MD PEDIATRICS PGIMER, CHANDIGARH., MBBS DR. S.N.M.C JODHPUR., PDCC PEDIATRIC HEPATOLOGY
Child Health Medical Gastroenterology Paediatrics

Hi,

Welcome to icliniq.com.

I have seen all the attached reports (attachment removed to protect patient identity).

  • We see many tyrosinemias and IBD (irritable bowel disease) patients. In smaller children, it is sometimes difficult to differentiate between ulcerative colitis and Crohn's disease. Crohn's disease presents with blood in stool, pain in the abdomen, fever, and growth retardation. Whereas in ulcerative colitis, there is predominantly loose stools with blood.
  • We can differentiate both with endoscopy and biopsy findings. Here we can see all the site of endoscopy showed inflammation. So it is most likely Crohn's disease.
  • Continue the treatment, as we can see the response in the form of decreased calprotectin level. Apart from this, we need to take care of her growth. So, adequate calcium should be taken. Because of tyrosinemia, you must be giving restricted diet to her.
  • What is the status of tyrosinemia? What is the dose of Nitisinone? How are her enzymes? Does she have any nodule formation? Is she taking alpha-fetoprotein? Did you plan for a liver transplant?
  • For IBD, we need to continue same medication, but the dose needs to be confirmed. The recently amended dose is 50 to 100 mg per kg per day. You can provide the details of liver function tests and the dose of Nitisinone so that, we can decide about tyrosinemia as well.

Have a nice day.

Revert with more information to paediatrician online --> https://www.icliniq.com/ask-a-doctor-online/paediatrician


Hello doctor,

Thank you for the reply. She is currently taking 100 mg two times a day of Sulfasalazine and 20 mg of Nitisinone. Her enzyme levels all have been great, no problems. Her doctors are not wanting to do a liver transplant because she has been doing so well with medication and diet. At 3 years old, she had her gallbladder removed, and G-tube inserted because she stopped drinking her tyrosinemia formula for over a year. At 2, she had kidney stones.

Could you please tell me more about Crohn's disease and growth retardation? Lately, I have seen that she has low-grade fevers and is very tired, especially in her eyes. Is this due to medication or Crohn's disease? What in the endoscopy do you see that it can be Crohn's and not UC? Now that her calprotectin has come down, and if we stop the medicines, will it go back up? She only had one episode of bloody stools for 10 days. It never happened before. Does Crohn's have anything to do with tyrosinemia? Also, if her levels are back to normal and when we do the endoscopy again, and everything is back to normal, why do I need to stay on medication? Could this inflammation and her high calprotectin levels be caused by something else?

Dr. Babu Lal Meena

MD PEDIATRICS PGIMER, CHANDIGARH., MBBS DR. S.N.M.C JODHPUR., PDCC PEDIATRIC HEPATOLOGY
Child Health Medical Gastroenterology Paediatrics

Hi,

Welcome back to icliniq.com.

Nice to see you back with good questions.

  • She is currently taking 100 mg twice a day of Sulfasalazine and 20 mg of Nitisinone. The recommended dose is 50 to 100 mg per kg per day. And maintenance dose is at least 30 mg per kg per day, she is getting only 200 mg per day.
  • Normal liver enzymes are not the only criteria to hold the transplant. There are other indications as well, for example, the risk of cancer. How was the diagnosis of tyrosinemia made? I hope you are doing the levels of alpha-fetoprotein and imaging regularly? Does she still have renal stones?
  • Crohn's disease causes growth retardation due to intense inflammation and extensive involvement of the GI (gastrointestinal) tract. Eye symptoms can be part of Crohn's disease in the form of uveitis and dimness of the vision. Among the medications, Nitisinone can cause eye symptoms.
  • All of her findings can occur in both diseases. In Crohn's, there is a presence of granuloma, which is not there in this case. The second thing is, in endoscopy, we can see the involvement of rectum as well, so there are fewer chances of ulcerative colitis in this case. Growth retardation can be part of a liver disease.
  • Yes, there is a high chance of relapse if we stop the medicines earlier. In such cases, we give medication for years. Sometimes, it is difficult to control as well. It will be better to continue because, in the case of relapse, there is a high risk of poor control.
  • Crohn's disease can cause liver dysfunction. Yes, calprotectin can decrease by infection and carcinoma. But in this case, we can see the response of the medication. So, she is unlikely to have other diseases.

I hope all these will be helpful to you.

For more information consult a paediatrician online --> https://www.icliniq.com/ask-a-doctor-online/paediatrician


Related Questions & Answers


How to increase stamina in my child?
Query: Hello doctor, What is wrong with a junior school child who has diarrhea and either stopped drinking or is unable to. He has eyesight weakness and now wears glasses. He worries a lot and despite a good appetite does not put on weight. Has difficulty in reading and writing. He has no power, strength ...  Read Full »
Dr. Babu Lal Meena
Medical Gastroenterologist

Answer: Hi, Welcome to icliniq.com. Causes of diarrhea and poor nutrition at this age might be due to celiac disease (an autoimmune disorder), worm infestation, IBD (Inflammatory Bowel Disease). I suggest: Give him syrup Nitazoxanide 200 mg twice a day for five days. Give syrup preparation of iron-fo...  Read Full »
 
I have pain after sigmoidoscopy. What is causing this?
Query: Dear doctor, Is intestinal abscess a possibility? I need a second opinion. Medical history: On April 1st, I underwent sigmoidoscopy, and since then, a pain started on my left side. They also diagnosed C.difficile. We started Vancomycin. Then the pain stopped. At week-3 of treatment with Vancomycin,...  Read Full »
Dr. Divakara P
Internal Medicine Physician

Answer: Hi, Welcome to icliniq.com. It could be one possibility that sigmoidoscopy has caused an abscess, but again to prove that a repeat sigmoidoscopy has to be done. But also, there might be other causes like inflammatory bowel disease (IBD), irritable bowel syndrome (IBS), or other infections as well....  Read Full »
 
Why am I having diarrhea following constipation for a long time?
Query: Hi doctor, I am having a slightly upset stomach with bloating for the past four months. I thought I had a bug. Two weeks later, it seemed much better. However, my bowel movements did not return to normal. I had mostly constipation for about a month (even though my stomach did not feel as upset anym...  Read Full »
Dr. Anshul Varshney
Internal Medicine Physician

Answer: Hi, Welcome to icliniq.com. Your history fits into the acid peptic disease. I do not find any sign of cancer over here (attachment removed to protect patient identity). I would recommend you the following. A combination of Pantoprazole and Domperidone once daily for a few days. A good probiotic, t...  Read Full »
 
Trending

Trending

Ask your health query to a doctor online?

Ask a Doctor Online »
* guaranteed answer within 4 hours.